MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH NO 4. TRIATHLON TS PLUS TIBIAL INSERT X3 POLY 19MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH NO 4. TRIATHLON TS PLUS TIBIAL INSERT X3 POLY 19MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Catalog Number 5537-G-419
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Noise, Audible (3273)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicates that the reported devices were manufactured and accepted into final stock with no reported discrepancies.The complaint history review indicated that there were no similar events for the reported lot.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
As reported: "surgeon saw this patient six weeks post op and found out by x-ray that the patient's poly had disassociated from the tibial tray.The patient mentioned that they heard a pop when walking and noticed a noise when going through range of motion.During revision surgery, the insert was [found to be] disassociated from the tray and sticking halfway out anteriorly".
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding disassociation involving a triathlon insert was reported.The event was confirmed through review of the provided medical records and x-rays by a clinical consultant.Method & results product evaluation and results: visual inspection of the returned device noted the following: burnishing, scratching and third-body indentations were observed on the insert articulating surfaces.These are common damage modes of uhmwpe.Damage observed on the anterior surface is consistent with insert disengagement from the tibial baseplate.Backside impression markings, damage and material loss were observed on the distal surface of the insert, consistent with disengagement from the baseplate.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records and/or x-rays by a clinical consultant indicated: root cause of failure is contributed by progressive laxity of the knee post first revision due to scar tissue elongation in combination with slight settling of the tibial reconstruction in fractured bone.Damaged knee ligaments and atrophic extensor tendon musculature quite likely have contributed to inadequate protection against distraction forces across the knee during the swing phase of the gait cycle to allow for vacuum pullout of the bearing from the baseplate, despite the presence of a normal retention mechanism, all requiring a second revision within 3-months of the previous to exchange the bearing for a much thicker type.No device-related factors are associated with any of the implanted devices." product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: based on the provided medical review, the root cause of failure is contributed by progressive laxity of the knee post first revision due to scar tissue elongation in combination with slight settling of the tibial reconstruction in fractured bone.Damaged knee ligaments and atrophic extensor tendon musculature quite likely have contributed to inadequate protection against distraction forces across the knee during the swing phase of the gait cycle to allow for vacuum pullout of the bearing from the baseplate, despite the presence of a normal retention mechanism, all requiring a second revision within 3-months of the previous to exchange the bearing for a much thicker type.The failure was determined caused by procedure related factors and patient related factors.No device-related factors are associated with any of the implanted devices.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
NO 4. TRIATHLON TS PLUS TIBIAL INSERT X3 POLY 19MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8374920
Report Number0002249697-2019-01210
Device Sequence Number2127394
Product Code MBH
UDI-Device Identifier07613327027259
UDI-Public07613327027259
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K172634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Catalogue Number5537-G-419
Device Lot NumberNP6DLT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2019
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer05/10/2019
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date06/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient Weight109